IDEA Series: Handheld Ultrasound for Emergency Medicine Residents Rotating on Cardiology Services

By |Categories: IDEA series, Medical Education, Ultrasound|

Point-of-care ultrasound (PoCUS) has become an essential skill that emergency medicine (EM) residents learn during their training [1]. Accordingly, most EM programs schedule a block early in residency dedicated to obtaining and interpreting high-quality PoCUS images. Likewise, the ability to efficiently diagnose and manage acute cardiovascular pathologies is a critical aspect of EM, and most EM residents also rotate on a cardiology service to develop these skills. Despite evidence that PoCUS improves the ability of both cardiologists and non-cardiologists to quickly diagnose cardiac disease at the bedside, integration of this relatively novel technology on cardiology services is often limited by [+]

SplintER Series: A Stressful Step – Midfoot Pain in a Female Runner

By |Categories: Expert Peer Reviewed (Clinical), Orthopedic, SplintER|

A 17 year-old female who recently started training for a marathon presents with progressively severe pain over her midfoot, notable for point tenderness over the 2nd metatarsal shaft. The above image was obtained (Image 1. X-ray of the left foot. Image courtesy of Matthew Negaard, MD). [+]

SAEM Clinical Image Series: Edema Got Your Tongue?

By |Categories: Academic, Emergency Medicine, ENT, SAEM Clinical Images|

A 57-year-old male presented to the emergency department with a swollen mouth for three hours. He reported never having experienced this before and denied starting any new medications. The patient endorsed a feeling that his mouth was swollen and had difficulty swallowing. The edema had been increasing in size since its onset. He had been drooling for the past hour and endorsed mild pain around the area. He denied any shortness of breath, rash, nausea, vomiting, or other areas of edema. His past medical history included hypertension, diabetes, and allergies, with no known drug allergies. [+]

SAEM Clinical Image Series: Sun-burnt Hands and Lips

By |Categories: Academic, Dermatology, Emergency Medicine, Heme-Oncology, SAEM Clinical Images|

A 44-year-old Caucasian male with a past medical history of hepatitis C presents with a complaint of pain, swelling, and skin blistering of his hands. He also notes skin sores on his nose, lower lip, and the tops of his ears. The patient claims that these have become progressively worse since starting work a month ago in outdoor construction. The patient denies the use of medications or illicit drugs and denies any medical allergies. He admits to tobacco use and daily alcohol use. The patient denies any other symptoms. [+]

Colchicine Toxicity: A New Threat from COVID-19 Treatments

By |Categories: EM Pharmacy Pearls, Tox & Medications|

In the continued fight against COVID-19, a January 22, 2021 press release from the Montreal Heart Institute touted the potential of colchicine, citing results from the COLCORONA trial [1, 2]. We’ve learned to be especially skeptical of any study results reported only via press release before undergoing full peer-review and publication. Nevertheless, the authors claim a non-significant (p=0.08) relative risk reduction of 19% (absolute risk reduction 1.1%) in hospitalizations, mechanical ventilation, and death. Note that the pre-print of the study has still not been peer-reviewed [3]. This study comes on the heels of the much smaller GRECCO-19 study published in [+]

PEM Pearls: To Scan or Not to Scan? CT Abdomen in Children with Blunt Torso Trauma

By |Categories: Academic, Emergency Medicine, Pediatrics, PEM Pearls, Trauma|

An 18-month-old female with no past medical history is brought in by ambulance after a motor vehicle collision (MVC) at highway speed, restrained in an appropriate car seat. Mom was also brought in after delayed extrication with an obvious femur deformity. EMS reports that the patient had emesis on the scene, was fearful but calm, and has been moving all extremities. Vitals per EMS: HR 120, BP 100/60, RR 30, SpO2 99%, Temp 36.5 C Initial Exam: General: crying Neuro: Glasgow Coma Scale (GCS) of 13 (eyes shut unless talked to, crying spontaneously, moving all extremities) MSK: atraumatic chest, erythema [+]

SplintER Series: “Pop in the Posterior Thigh”

By |Categories: Expert Peer Reviewed (Clinical), Orthopedic, SplintER|

A 20-year-old male presents with right posterior thigh pain and difficulty walking after he felt a “pop” while sprinting in a race. An ultrasound of the right posterior thigh is performed and the above image is seen on the transverse view without compression (Image 1. ST- semitendinosus; BF – bicep femoris; H – hematoma. Courtesy of Matthew Negaard, MD).   [+]

SAEM Clinical Image Series: The Insidious Rash

By |Categories: Academic, Dermatology, Emergency Medicine, Heme-Oncology, SAEM Clinical Images|

A 60-year-old African American female with a history of hypertension presents to the emergency department for an itchy, diffuse rash. She first noticed the lesions a few years prior, and they have progressively become larger and more inflamed. The lesions have become severely pruritic over the last couple of months. Steroid creams did not appear to improve symptoms. Currently, the lesions on her arm have become painful with yellow drainage. The patient denies nausea, vomiting, and fever. [+]

2020 ACLS Guidelines on Medications for Toxicology-Related Conditions

By |Categories: Critical Care/ Resus, EM Pharmacy Pearls, Tox & Medications|

The 2020 ACLS guidelines provide recommendations on the medication-specific management recommendations for toxicology [1]. Although the name of the guidelines emphasize they are ‘Advanced,’ these are still relatively basic toxicology recommendations and largely apply to patients in cardiac arrest or refractory shock. There are also our 2020 ACLS guideline summaries on vasopressor and non-vasopressor medications used during cardiac arrest and arrhythmia management. Benzodiazepines Flumazenil if NOT recommended in undifferentiated coma (COR3, LOE B-R) Cocaine Benzodiazepines, alpha blockers, calcium channel blockers, nitroglycerin, and/or morphine can be beneficial for hypertension, tachycardia, agitation, or chest discomfort (COR 2a, LOE B-NR) Pure beta-adrenergic blockers may [+]

2020 ACLS Guidelines on Medications for Management of Specific Arrhythmias

By |Categories: Cardiovascular, Critical Care/ Resus, EM Pharmacy Pearls, Tox & Medications|

The 2020 ACLS guidelines provide recommendations on the medication-specific management for arrhythmias including wide-complex tachycardia, regular narrow-complex tachycardia, atrial fibrillation/flutter, and bradycardia [1]. There are also our 2020 ACLS guideline summaries on vasopressor and non-vasopressor medications used during cardiac arrest and toxicology-related conditions. Wide-complex tachycardia (WCT) Wide-complex tachycardia Medication(s) Evidence Hemodynamically stable Adenosine COR 2b, LOE B-NR Amiodarone, procainamide, or sotalol COR 2b, LOE B-R NOTE: Verapamil is harmful COR 3, LOE B-NR Polymorphic VT with long QT (torsades de points) Magnesium COR 2b, LOE C-LD Polymorphic VT without long QT Lidocaine or amiodarone COR 2b, LOE C-LD Regular [+]